Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 201, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2000, 1:02 AM EDT for Wilkes County, North Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2000, 1:02 AM EDT (05:02 UTC)
- Expired
- Aug 10, 2000, 2:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:10 AM EDT | Thunderstorm Wind | Traphill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2371 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 100504 SVRRNK NCC193-100600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 102 AM EDT THU AUG 10 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILKES COUNTY IN NORTHWEST NORTH CAROLINA... * UNTIL 200 AM EDT. * AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF MC GRADY...MOVING SOUTHEAST AT 10 MPH. DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 200 AM EDT INCLUDE MC GRADY... TRAPHILL... ROARING RIVER... RONDA... REPORT SEVERE WEATHER TO THE NE5AREST LAW ENFORCEMENT AGENCY. .END 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:38 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 9, 8:38 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 838 PM EDT WED AUG 9 2000 I ORIGINALLY THOUGHT I/D HAVE PLENTY OF TIME TO ISSUE THE 930 PM UPDATE BEFORE STRONG TSTMS MOVE IN ACROSS WV...BUT THE ERN HALF OF THAT LINE IS NOW RACING ALONG. TERRIFIC INSTABILITY AS SHOWN ON LAPS & 00Z SOUNDINGS FROM RNK/GSO ACROSS WRN SECTIONS OF THE FA WHICH DID NOT SEE CONVECTION EARLIER. STRONGEST CELLS WITH THE COMPLEX SINKING SEWD SHOULD BE ACROSS FAR WRN ZONES. WILL UP POPS TO CATEG IN WRN ZONES BASED ON RADAR TRENDS...SCALE DOWN TO LIKELY AND CHC FURTHER EAST. WILL TRY TO ISSUE THE REGULAR UPDATE A BIT EARLIER THAN 930 PM...THINKING THAT ANOTHER UPDATE WILL PROBABLY BE N_EEDED LATER AS FAST AS THESE STORMS ARE MOVG. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Local storm report, Aug 9, 11:05 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1105 EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM COUNTYWIDE VA WIND DAMAGE
08/09/00 ALLEGHANY NUMEROUS TREES DOWN
REPORTED BY SHERIFF
1010 PM COUNTYWIDE VA WIND DAMAGE
08/09/00 BATH NUMEROUS TREES DOWN
REPORTED BY SHERIFF
1042 PM BUCHANAN VA WIND DAMAGE
08/09/00 BOTETOURT TREES DOWN REPORTED
BY SHERIFF
1050 PM RIPPLEMEAD VA WIND DAMAGE
08/09/00 GILES TRESS DOWN REPORTED
BY SPOTTER
1051 PM COLLIERSTOWN VA 1.00 INCH HAIL
08/09/00 ROCKBRIDGE QUARTER SIZED HAIL REPORTED
BY EMERGENCY MANAGER
1051 PM EFFINGER VA 1.00 INCH HAIL
08/09/00 QUARTER SIZED HAIL REPORTED
BY EMERGENCY MANAGER
JJSpecial weather statement, Aug 10, 12:12 AM EDT, 50 minutes before
NCZ001>006-018>020-VAZ058-059-100515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1212 AM EDT THU AUG 10 2000 ...STRONG TO SEVERE STORMS HEADING SOUTH... A LINE OF STORMS CONTINUED TO DROP SOUTH THROUGH WESTERN AND CENTRAL PORTIONS OF VIRGINIA AS OF 1210 AM. THESE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 35 TO 40 MPH. THEY WILL AFFECT CHARLOTTE AND HALIFAX COUNTIES IN VIRGINIA BY 1230 AM...AND WILL MOVE DOWN INTO NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH ABOUT 2 AM. THIS LINE HAS A HISTORY OF PRODUCING WIND DAMAGE AND HAIL. SOME STORMS HAVE ALSO BEEN PRODUCING CONTINUOUS CLOUD TO GROUND LIGHTNING. BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE READY TO TAKE QUICK ACTION IF A WARNING IS ISSUED FOR YOUR COUNTY. JDS
Local storm report, Aug 10, 12:14 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1214 AM EDT THU AUG 10 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM FORT HILL VA .75 INCH HAIL
08/09/00 CAMPBELL TRAINED SPOTTER REPORTED
WIND MEASURED AT 56 MPH IN
THE CITY OF LYNCHBURG NEAR
THE FORT HILL AREA.
PMCLocal storm report, Aug 10, 12:18 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1218 AM EDT THU AUG 10 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM FORT HILL VA .75 INCH HAIL
08/09/00 CAMPBELL TRAINED SPOTTER REPORTED
WIND MEASURED AT 56 MPH IN
THE CITY OF LYNCHBURG NEAR
THE FORT HILL AREA.
1150 PM MONETA VA WIND DAMAGE
08/09/00 BEDFORD TRAINED SPOTTER REPORTED
LARGE TREE LIMBS DOWN.
PMCLocal storm report, Aug 10, 12:55 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1255 AM EDT THU AUG 10 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0050 AM YANCEYVILLE NC WIND DAMAGE
08/10/00 CASWELL TRAINED SPOTTER REPORTED
TREES AND LARGE LIMBS DOWN.
PMCLocal storm report, Aug 10, 12:59 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1259 AM EDT THU AUG 10 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0050 AM YANCEYVILLE NC WIND DAMAGE
08/10/00 CASWELL LAW ENFORCEMENT REPORTED
TREES DOWN ON RT 52 IN
CANA.
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:25 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 65 min |
| Aug 10, 12:30 AM EDT | Severe Thunderstorm Warning | RNK | Caswell | 45 min |
| Aug 10, 1:36 AM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.